North Carolina, 2019Rip Current in North Carolina, May 21, 2019
May 21, 2019 · NWS MHX · 1 event in 1 county or zone
A man died in a rip current several days after being caught in it.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A man died in a rip current several days after being caught in it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 21, 8:31 AM EST, 3 hours 29 minutes earlier.
Area forecast discussion, May 21, 8:31 AM EST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
931 AM EDT Tue May 21 2019
.SYNOPSIS...
A weak cold front will move into the region today becoming
stationary to the south Wednesday, before moving back north on
Thursday. Strong high pressure returns to the area Friday and
into the holiday weekend, however a wavy frontal boundary to the
north could sag south into portions of the area late week.
&&
.NEAR TERM /Rest of Today/...
As of 930 AM Tue...Backdoor cold front still progged to advance
southward through the day today, eventually reaching the Crystal
Coast and pushing south by early evening. With advancing cold
front, and sea breeze front developing by 18Z, have added slgt
chc thunder to grids along Crystal coast, westward through
Onslow county, as enough convergence and instability present
this afternoon for a storm threat. Shear parameters also
increase, with deep layer shear of up to 30 kts, and can't rule
out a stronger storm or two.
Prev discussion... As of 7 am Tue...No changes. Weak
front will sag through the area this morning. Models continue
to produce isolated light showers mainly along the coast this
morning, then dry this afternoon as front moves further south.
Will carry slight chance along south coast and adjacent southern
coastal waters through 18Z. Highs will range from the mid 70s
northern Outer Banks to mid/upper 80s southwest.
&&
.SHORT TERM /Tonight/...
As of 330 am Tue...High pressure surface/aloft begins to build
over the region. Cool overnight temps in store with clear skies
and a drier airmass with light east to northeast winds. Lows
will range around 60, with lower 60s Outer Banks and south
coast.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 345 AM Tue...A brief reprieve from the heat is expected
Wednesday behind a cold front. Then a return to a highly
amplified upper pattern is expected across the CONUS for the
remainder of the period resulting in a strong upper ridge over
the southeast states into early next week. This pattern favors
well above average temperatures, possibly reaching record
levels. Complicating the temperature forecast is a wavy frontal
boundary forecast over the mid Atlantic region which will likely
oscillate north/south and could drift into portions of eastern
NC Friday into Sat producing slightly cooler temperatures
especially along the coast due to onshore. Inland locations
should remain with above normal warmth. Still looks like a
predominately dry forecast through the period. The
aforementioned wavy frontal boundary could also result in some
isolated to widely scattered convective activity at times but
current models indicate no significant/organized precipitation
events over the next 7 days.
Wednesday...Low level easterly flow behind the front will bring
a quick reprieve from the heat, with more pleasant and
seasonable temps and dewpoints Wed. Low level thickness values
and onshore flow support highs in the low 80s inland and low/mid
70s along the coast.
Thursday through Monday...A strengthening upper level ridge
will move out of the Gulf of Mexico and park itself over the
deep south Thursday into early next week. Surface high pressure
will again set up over the western Atlantic, producing a deep
SW flow to the region. Early signs are showing that this
combination could bring close to record heat to the Southeast
US. However, the latest model runs continue to show the ridge a
bit further west, placing Eastern NC on the peripheral of the
heat, and vulnerable to wavy front from the north drifting south
into portions of the area though it still looks the potential
for very hot conditions still exists and will forecast inland
highs in the 90s through the period and mid to upper 80s closer
to the coast. Continued to trend towards previous forecast, WPC
and the ECMWF which keeps the ridge in place. Right now the
hottest days look like Sunday and Monday. ECMWF shows 850mb
temps 20C+ over most of Eastern NC Sunday through the middle of
next week. Record high temps will be possible. Please see Climate
section below for details.
&&
.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
Short Term /12Z Wed/...
As of 7 am Tue...Mixed IFR/MVFR at present, but VFR should
prevail in the next couple of hours. Mostly sunny skies by mid-
morning with winds switching to north as a weak front drops
south through the area. SKC tonight with east to northeast wind
5 knots or less.
Long Term /Wednesday through Saturday/...
As of 345 AM Tue...Pred VFR conditions expected through the
period, though cannot rule out patchy shallow fog and/or stratus
early each morning at the terminals.
&&
.MARINE...
Short Term /through tonight/...
As of 830 AM Tue...Latest near term trends indicate NE surge of
winds will remain sub SCA, so have removed headlines for the
waters and Pamlico. Still may see a gust or two with initial
surge, but generally winds will remain in the 15-20 kt range
post frontal passage.
As of 7 am Tue...No SCA conditions yet, but expect winds to
increase beginning in the northern coastal waters in the next
couple of hours, so will make no change to current headlines. Cold
front will sag south through the waters today, with winds
veering from southwest to northeast during the day. Winds will
diminish once again this afternoon as the front moves to the
south and the pressure gradient loosens. Seas on the coastal
waters will be 2-4 feet through the period.
Long Term /Wednesday through Saturday/...
As of 345 AM Tue...High pressure will be the dominant feature
through the period. E/NE winds diminish to 10-15 kt Wed. S/SW
winds 5-15 kt return on Thu. Guidance continues to show a front
pushing through the waters Friday with SW winds 15-20 kt briefly
becoming NW/N 10-15 kt over the northern and central waters in
the afternoon, and NE all waters Fri night. E/NE flow 5-15 kt
will continue across the waters Saturday. Seas generally 2 to 4
ft through the period. Seas may build up to 5 ft across the
outer waters Thu night into Fri in period of moderate SW flow.
&&
.CLIMATE...
Record or near record warmth is expected late this week into
early next week.
Record High temps for 5/24 (Friday)
LOCATION TEMP/YEAR
New Bern 96/2011 (KEWN ASOS)
Cape Hatteras 87/1992 (KHSE ASOS)
Greenville 99/1925 (COOP - Not KPGV AWOS)
Morehead City 87/1992 (COOP - Not KMRH ASOS)
Kinston 94/1994 (COOP - Not KISO AWOS)
Jacksonville 95/2011 (KNCA ASOS)
Record High temps for 5/26 (Sunday)
LOCATION TEMP/YEAR
New Bern 100/1953 (KEWN ASOS)
Cape Hatteras 88/1962 (KHSE ASOS)
Greenville 99/1927 (COOP - Not KPGV AWOS)
Morehead City 96/1953 (COOP - Not KMRH ASOS)
Kinston 96/2011 (COOP - Not KISO AWOS)
Jacksonville 94/2004 (KNCA ASOS)
Record High temps for 5/27 (Monday)
LOCATION TEMP/YEAR
New Bern 96/1989 (KEWN ASOS)
Cape Hatteras 86/2004 (KHSE ASOS)
Greenville 96/1962 (COOP - Not KPGV AWOS)
Morehead City 88/2006 (COOP - Not KMRH ASOS)
Kinston 96/2011 (COOP - Not KISO AWOS)
Jacksonville 97/1989 (KNCA ASOS)
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.
&&
SYNOPSIS...MHX
NEAR TERM...HSA/TL
SHORT TERM...HSA
LONG TERM...JME
AVIATION...JME/HSA
MARINE...JME/HSA/TL
CLIMATE...MHX
Hazardous weather outlook, May 21, 3:27 AM EST, 8 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
427 AM EDT Tue May 21 2019
NCZ029-044>047-079>081-090>092-094-193-194-198-220830-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
427 AM EDT Tue May 21 2019
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hot temperatures in the 90s Friday through Monday will likely result
in heat indices in the 95 to 100 degree range each day.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ195-196-199-203>205-220830-
West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks-
Ocracoke Island-Hatteras Island-
427 AM EDT Tue May 21 2019
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Rip Current Risk.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Rip Current, West Carteret
- When
- May 21, 12:00 PM EST
- Where
- West Carteret forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 34.864, -76.532 (the zone’s center; the record gives no point)
Four swimmers were caught in a rip current around 2 PM Sunday (5/19/19) afternoon. Surfers were able to pull in the swimmers, but one swimmer was unconscious and CPR was administered. This person died in the hospital two days later (5/21/19).
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, May 21, 2019EF3 · 13 events
- Flooding and Heavy Rain in South Dakota, May 21 to 27, 2019$5.2 million · 22 events
- Damaging Winds in Missouri, May 21, 2019$74,000 · 87 kt wind · 4 events
- Tornadoes and Hail in Missouri, May 21 to 22, 2019EF1 · 15 events
- Tornado and Flooding in Kansas, May 21, 2019EF1 · 5 events
- Flash Flooding and Damaging Winds in Arkansas, May 21 to 22, 20191 injured · 74 kt wind · 21 events
- Flooding and High Wind in Missouri, May 21, 201952 kt wind · 19 events
- High Wind in Iowa, May 21, 201960 kt wind · 10 events
- High Wind in Texas, May 21, 201956 kt wind · 8 events
- Hail and Damaging Wind in Kansas, May 21, 20191 in hail · 7 events
- High Wind in California, May 21 to 22, 201969 kt wind · 6 events
- Tornado and Damaging Winds in Illinois, May 21, 2019EF0 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 814159.